Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 2, 2010, 7:53 PM CDT for Walker County, Winston County, Alabama. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2010, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 2, 2010, 9:45 PM CDT
- In force
- 112 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
432 WGUS54 KBMX 030053 FFWBMX ALC127-133-030245- /O.NEW.KBMX.FF.W.0036.100603T0053Z-100603T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 753 PM CDT WED JUN 2 2010 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... SOUTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA... THIS INCLUDES THE CITY OF ARLEY... * UNTIL 945 PM CDT * AT 739 PM CDT...FLASH FLOODING IS POSSIBLE FROM A THUNDERSTORM OVER SOUTHEASTERN PORTIONS OF WINSTON COUNTY...NEAR THE CITY OF ARLEY. AREAS AROUND SIPSEY FORK WILL BE THE MOST AFFECTED. RAINFALL OF OVER 3 INCHES HAS BEEN ESTIMATED OVER THE PAST HOUR...WITH AN ADDITIONAL 2 INCHES OR MORE EXPECTED. * LOCATIONS IN THE WARNING INCLUDE ARLEY...AND THE CORINTH RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3417 8711 3398 8711 3399 8740 3418 8739 $$ GOGGINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:39 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 2, 6:39 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT WED JUN 2 2010 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND. FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER. THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA. WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE NORTHERN COUNTIES). MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME... RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT. SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT. /61/ && .AVIATION...00Z TAF DISCUSSION. SCT SHOWERS AND THUNDERSTORMS IN CLOSE PROXIMITY TO BHM/EET/ANB AT ISSUANCE THIS EVENING...WITH EVEN MORE SPREAD AROUND ALL OF CENTRAL ALABAMA. THESE SCATTERED TS SHOULD DISSIPATE THROUGH THE EVENING HOURS...WITH MOST OF THE ACTIVITY DONE AROUND 03Z. ONCE THESE STORMS DIE DOWN...WILL HAVE TO TURN ATTENTION TO FOG/STRATUS ONCE AGAIN TONIGHT. THOSE SITES THAT HAD RAIN THIS AFTERNOON WILL BE LIKELY CANDIDATES FOR IFR TO LIFR FOG AGAIN TONIGHT...WITH ALL SITES AT LEAST FALLING TO MVFR VIS OR CIG. RINSE AND REPEAT FOR THURSDAY. TCL ASOS IS HAVING TECHNICAL DIFFICULTIES AT ISSUANCE. IF THEY CONTINUE...WILL ISSUE AN AMD NOT SKED IN A COUPLE OF HOURS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 2, 12:32 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT WED JUN 2 2010 ALZ011>015-017>050-031745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1232 PM CDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 6:36 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CDT WED JUN 2 2010 ALZ025>027-030030- SHELBY-ST. CLAIR-TALLADEGA- 636 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 730 PM CDT... AT 630 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR VANDIVER...OR 6 MILES SOUTHEAST OF LEEDS...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... VANDIVER. CAMP WINNATASAKA. VINCENT. PLEASANT GROVE. LOGAN MARTIN DAM. COOSA ISLAND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 6:59 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 659 PM CDT WED JUN 2 2010 ALZ021-028-029-030100- CLAY-CLEBURNE-RANDOLPH- 659 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR CLAY...CLEBURNE AND RANDOLPH COUNTIES UNTIL 800 PM CDT... AT 700 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MOUNT CHEAHA...OR 9 MILES NORTHWEST OF LINEVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ASHLAND. MOUNT CHEAHA. LINEVILLE. BARFIELD. CRAGFORD. CAMP SEQUOYAH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:06 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 706 PM CDT WED JUN 2 2010 ALZ017-030030- BLOUNT- 706 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 730 PM CDT... AT 706 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR LOCUST FORK...OR 9 MILES NORTHWEST OF SPRINGVILLE...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REMLAP. CLEAR SPRINGS. FAIRVIEW. EASLEY. HOLLY SPRINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 711 PM CDT WED JUN 2 2010 ALZ014-030045- WINSTON- 711 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 745 PM CDT... AT 711 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FALLS CITY...OR NEAR ARLEY...MOVING EAST AT 15 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FALLS CITY. ARLEY. WILSON BEND. HELICON. NESMITH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 19
Special weather statement, Jun 2, 7:31 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 731 PM CDT WED JUN 2 2010 ALZ017-024-026-030115- BLOUNT-JEFFERSON-ST. CLAIR- 731 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND ST. CLAIR COUNTIES UNTIL 815 PM CDT... AT 730 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DALLAS...OR 10 MILES WEST OF SPRINGVILLE...MOVING EAST AT 10 MPH. ACTIVITY WILL ALSO BUILD SOUTHWARD AS THE STORM MOVES EAST. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DALLAS. VILLAGE SPRINGS. CLEAR SPRINGS. CLAY. SPRINGVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:39 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 739 PM CDT WED JUN 2 2010 ALZ014-030130- WINSTON- 739 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 830 PM CDT... AT 735 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CURRY...OR 7 MILES NORTH OF JASPER. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FALLS CITY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:14 PM CDT | Flash Flood Warning | BMX | Marion | 2 hr |
| Jun 2, 7:34 PM CDT | Areal Flood Advisory | BMX | Winston | 116 min |
| Jun 2, 8:10 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair | 2 hr |
| Jun 2, 8:34 PM CDT | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair | 116 min |
| Jun 2, 8:53 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 112 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.